The Covid booster drive is in full swing as all UK adults are now being offered their third dose of the vaccine amid the Omicron crisis. Once you’ve had the jab, you may experience some side effects – but when should these go away?
Image: Getty Images)
Experts have advised that boosters may be our best hope against the Omicron Covid variant, which has been feared to evade immunity that the previous two doses of the vaccine have built up.
On the back of this advice and Boris Johnson ’s pledge to offer all adults over 18 their boosters by January, millions more people have received a top-up jab in the past couple of days.
But in an effort to get more people through the door at vaccine centres, the 15-minute post-jab wait has been axed.
Without this window of time meant to watch out for any side effects to the vaccine, here ate the symptoms we need to keep an eye out for after getting our shot and when they should stop.
What are the side effects of the Pfizer and Moderna booster jabs?
Much like the first doses of the vaccine, Pfizer and Moderna Covid boosters impact our immune system, training it to fight against a potential coronavirus infection. The potential side effects have been split into two groups by the NHS.
The NHS states that common side effects include:
Some people may experience rare, more complex side effects like:
These very rare side effects can be a bit more serious, with allergic reactions leading to anaphylaxis or swelling of the heart resulting in chest pains or palpitations.
Getty Images/Tetra images RF)
There have also been incidents of blood clots formed due to the vaccine causing a pulmonary embolism (if the clot gets to the lungs) or a stroke (if it ends up in the brain).
Symptoms of pulmonary embolism include:
Sudden loss of breath
Dizziness, fainting or light-headedness
Coughing, sometimes with blood
Stroke symptoms include:
One-sided facial, arm or leg paralysis
Trouble speaking or understanding people
Disorientation, confusion, or unresponsiveness
Sudden behavioural changes
When should my booster jab side effects stop and when should I contact my GP about them?
Though it can be hard to predict what exact side effects you will experience from the booster, most of the symptoms tend to be short-lived and last only one or two days for most people, according to the NHS.
Some people do experience vaccine side effects for longer, but it should be a week, at most.
There’s not much you can do about the side effects, but the NHS says that you can take pain relievers and avoid any strenuous activity for a couple of days after getting your jab.
If your symptoms worsen or you’re still feeling unwell after several days, it’s best to ring 119 or consult your GP to arrange for a PCR test.
George Holan is chief editor at Plainsmen Post and has articles published in many notable publications in the last decade.